Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 52, NWS Topeka, KS

May 19, 2013Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2013, 7:21 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 7:21 PM CDT (00:21 UTC)
Expired
May 19, 2013, 8:00 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:47 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS53 KTOP 200021
SVRTOP
KSC003-031-200100-
/O.NEW.KTOP.SV.W.0052.130520T0021Z-130520T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEOSHO
  FALLS...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GARNETT...WESTPHALIA...COLONY...LONE ELM...KINCAID AND GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9508 3803 9574 3804 9575 3813 9567
      3839 9514 3839 9506
TIME...MOT...LOC 0021Z 235DEG 48KT 3806 9549

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH
3 follow-up statements
571 
WWUS53 KTOP 200032
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT SUN MAY 19 2013

KSC031-200042-
/O.CAN.KTOP.SV.W.0052.000000T0000Z-130520T0100Z/
COFFEY-
732 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3804 9552 3819 9546 3839 9506 3803 9508
      3804 9515 3803 9516 3803 9521
TIME...MOT...LOC 0032Z 236DEG 55KT 3817 9528

$$

KSC003-200100-
/O.CON.KTOP.SV.W.0052.000000T0000Z-130520T0100Z/
ANDERSON-
732 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ANDERSON
COUNTY UNTIL 800 PM CDT...

AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF LONE ELM...AND MOVING NORTHEAST AT 65 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GARNETT AND KINCAID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9552 3819 9546 3839 9506 3803 9508
      3804 9515 3803 9516 3803 9521
TIME...MOT...LOC 0032Z 236DEG 55KT 3817 9528

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH
090 
WWUS53 KTOP 200042
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT SUN MAY 19 2013

KSC003-200100-
/O.CON.KTOP.SV.W.0052.000000T0000Z-130520T0100Z/
ANDERSON-
742 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
ANDERSON COUNTY UNTIL 800 PM CDT...

AT 741 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLONY...AND
MOVING NORTHEAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LONE ELM AND KINCAID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9546 3817 9539 3828 9507 3803 9508
      3804 9515 3803 9516 3803 9518
TIME...MOT...LOC 0043Z 236DEG 42KT 3808 9532

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH
219 
WWUS53 KTOP 200059
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SUN MAY 19 2013

KSC003-200109-
/O.EXP.KTOP.SV.W.0052.000000T0000Z-130520T0100Z/
ANDERSON-
759 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ANDERSON COUNTY WILL
EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT.

LAT...LON 3804 9546 3817 9539 3828 9507 3803 9508
      3804 9515 3803 9516 3803 9518
TIME...MOT...LOC 0059Z 236DEG 42KT 3816 9510

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:03 PM CDT, 18 minutes earlier.

Area forecast discussion, May 19, 7:03 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT SUN MAY 19 2013

.SHORT TERM...(TONIGHT)
ISSUED AT 419 PM CDT SUN MAY 19 2013

STRONG TO SEVERE CONVECTION IS EXPECTED TO CONTINUE ACROSS THE CWA
THIS EVENING. UPPER JET IS NOSING INTO SOUTH CENTRAL KANSAS WITH
MUCH OF THE CWA UNDER THE FAVORABLE LEFT EXIT REGION ENHANCING LIFT
OVER NORTH CENTRAL AND NORTHEAST KANSAS. STEEP MID LEVEL LAPSE RATES
OF 8 TO 9 DEGREES CELSIUS HAVE OVERSPREAD NORTHEAST KANSAS AS THE
UPPER TROUGH PIVOTS NORTHEAST THIS AFTERNOON AND EVENING. CAPE
VALUES HAVE INCREASED TO 2000 TO 4000 J/KG AND BULK SHEAR OF 40 TO
50 KTS. POTENTIAL FOR ISOLATED TORNADOES IS EXPECTED TO CONTINUE
INTO THE MID EVENING HOURS. 0-1 KM STORM RELATIVE HELICITY 100 TO
150 M2/S2 IS FORECAST FROM SOUTH CENTRAL KANSAS ACROSS EAST CENTRAL
KANSAS THIS EVENING. A COLD FRONT WILL ALSO MOVE THROUGH MUCH OF THE
CWA TONIGHT BEFORE STALLING SOUTHEAST OF THE TURNPIKE TOWARD
MORNING. LOWS TONIGHT WILL RANGE FROM THE MID 50S NORTH CENTRAL TO
THE MID 60S EAST CENTRAL.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 419 PM CDT SUN MAY 19 2013

UPPER LOW WILL CUTOFF OVER THE NORTHERN PLAINS MONDAY AND MOVE
LITTLE THROUGH TUESDAY. WITH THE COLD AIR ALOFT THERE WILL BE
STEEPER LAPSE RATES AND A CONTINUED POTENTIAL FOR SOME CONVECTION
GRAZING THE NORTHERN CWA UNTIL THE UPPER LOW SPINS EASTWARD BY
WEDNESDAY. AT THE SAME TIME...THE BOUNDARY THAT GETS PUSHED
SOUTHWARD INTO SOUTHERN KS WILL LINGER WITH CONTINUED CHANCES FOR
THUNDERSTORMS ACROSS THE SOUTHERN AND ESPECIALLY THE FAR SOUTHEAST
CWA UNTIL THE EASTWARD MOVEMENT OF THE UPPER TROUGH PUSHES THE
BOUNDARY AND DRIER AIR SOUTH OF THE CWA. THIS WILL TAKE PLACE
TUESDAY NIGHT THROUGH WEDNESDAY. HIGHS MONDAY WILL BE IN THE
80S...THEN COOLING INTO GENERALLY THE MIDDLE 70S FOR TUESDAY AND
WEDNESDAY. AS THE UPPER TROUGH CONTINUES TO SHIFT EASTWARD THROUGH
THE END OF THE WEEK...WARM AIR ADVECTION WILL SPREAD NORTHEASTWARD
ACROSS THE AREA AS UPPER RIDGING ALOFT DEVELOPS ACROSS THE CENTRAL
PLAINS. THIS WILL WARRANT A REINTRODUCTION OF CHANCES FOR
THUNDERSTORMS THURSDAY INTO THE WEEKEND.  AS THIS OCCURS...HIGHS
SHOULD BEGIN TO EDGE BACK INTO THE LOW TO MID 80S FOR THE
WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 703 PM CDT SUN MAY 19 2013

MAIN LINE OF STORMS HAS MOVED OFF TO THE NORTHEAST OF THE TOP AND
FOE TERMINALS. OTHER SCATTERED STORMS MAY MOVE INTO THE TERMINAL
AREA BETWEEN 01Z AND 03Z. VFR CONDITIONS EXPECTED OUTSIDE OF
CONVECTION AND AFTER 05Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...63
AVIATION...53
Hazardous weather outlook, May 19, 7:15 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN MAY 19 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-210015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
715 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL EXIT THE AREA TO THE
EAST OF HIGHWAY 75 BY 730 PM. OTHER SCATTERED THUNDERSTORMS
FURTHER TO THE WEST IN CENTRAL AND NORTH CENTRAL KANSAS MAY STILL
MOVE EAST THROUGH THE EVENING AND PRODUCE ADDITIONAL SEVERE HAIL
AND WIND GUSTS BEFORE WEAKENING. ANY ADDITIONAL HAIL IS EXPECTED
TO BE QUARTER SIZE OR SMALLER...BUT MAY STILL CONTAIN DAMAGING
WIND GUSTS OVER 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT.

A TORNADO WATCH STILL REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL
10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS ANOTHER CHANCE FOR SEVERE WEATHER ON MONDAY
AFTERNOON AND EVENING...WITH HIGHER CHANCES FOR SEVERE WEATHER
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND
ISOLATED TORNADOES ARE THE PRIMARY THREAT FROM THESE STORMS.

A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT
CHANCES FOR STORMS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STILL POSSIBLE FOR A FEW MORE HOURS THIS
EVENING BEFORE STORMS WEAKEN AND MOVE EAST.

In the hours before

Local storm report, May 19, 6:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     FORBES FIELD            38.96N 95.67W
05/19/2013  M58.00 MPH       SHAWNEE            KS   ASOS

0632 PM     TSTM WND GST     BILLARD AIRPORT         39.08N 95.62W
05/19/2013  M61.00 MPH       SHAWNEE            KS   ASOS

&&

KSANDERS
Local storm report, May 19, 6:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 NE COUNCIL GROVE      38.70N 96.44W
05/19/2013                   MORRIS             KS   AMATEUR RADIO

            DAMAGE TO A HOME AND AN OUT BUILDING WAS DESTROYED ON OLD
            K4 HIGHWAY.

&&

JW
Local storm report, May 19, 6:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     LAWRENCE AIRPORT        39.02N 95.22W
05/19/2013  M59 MPH          DOUGLAS            KS   ASOS

&&

KSANDERS
Local storm report, May 19, 7:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     S WHITING               39.58N 95.61W
05/19/2013  E60.00 MPH       JACKSON            KS   TRAINED SPOTTER

&&

KSANDERS
Local storm report, May 19, 7:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 W MCLOUTH             39.20N 95.23W
05/19/2013                   JEFFERSON          KS   LAW ENFORCEMENT

            TREES BLOWN DOWN ON K-16 HIGHWAY ABOUT 1.5 MILES WEST OF
            MCLOUTH.

0655 PM     TSTM WND DMG     OSKALOOSA               39.22N 95.31W
05/19/2013                   JEFFERSON          KS   LAW ENFORCEMENT

            DAMAGE TO METAL ROOFS AT A LUMBER YARD ON HIGHWAY 59.

&&

JW
Local storm report, May 19, 7:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     6 ESE OSKALOOSA         39.20N 95.21W
05/19/2013                   JEFFERSON          KS   TRAINED SPOTTER

            TREE CAME DOWN ON VACANT HOUSE

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:32 PM CDTSpecial Weather StatementTOPMorris28 min
May 19, 7:43 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
May 19, 8:16 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington44 min
May 19, 8:48 PM CDTSevere Thunderstorm WarningTOPAnderson27 min
May 20, 8:15 AM CDTSpecial Weather StatementTOPAnderson30 min
May 20, 8:38 AM CDTSpecial Weather StatementTOPAnderson37 min
May 20, 8:47 AM CDTSpecial Weather StatementTOPAnderson28 min
May 20, 2:48 PM CDTSpecial Weather StatementTOPAnderson27 min
May 20, 2:57 PM CDTSevere Thunderstorm WarningTOPAnderson18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.